Iowa, 2024

Hail and Damaging Winds in Iowa, July 7, 2024

July 7, 2024 · NWS DVN · 4 events in 1 county or zone

Thunderstorms in Lee County produced damaging winds during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms in Lee County produced damaging winds during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 11:25 AM CST, 1 hour 18 minutes earlier. Its key messages:

  • Active/unsettled through early week with periodic showers and storms.
  • Depending on the track, the remnants of tropical cyclone Beryl could bring rain to far south/east portions of the service area Tuesday night into Wednesday.
  • Temperatures generally near normal through much of next week.
Area forecast discussion, Jul 7, 11:25 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1225 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Active/unsettled through early week with periodic showers and
  storms.

- Depending on the track, the remnants of tropical cyclone Beryl
  could bring rain to far south/east portions of the service
  area Tuesday night into Wednesday.

- Temperatures generally near normal through much of next week.

&&

.UPDATE...
Issued at 947 AM CDT Sun Jul 7 2024

The weak upper wave helping trigger high based showers and a few
thunderstorms over southern/southeast Iowa is also spreading
extensive cloud cover over the entire CWA. This slow moving
feature appears likely to bring at least some scattered showers
over the entire area today, but also, seems to keep us from
seeing daytime sun, except in the southeastern counties. I'm
going to lower highs to the upper 70s in the central and
northern CWA, on the next update, and continue pops in the 30-60
percent range as is.

ERVIN

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM CDT Sun Jul 7 2024

Broad mid/upper level troughing extends from the Northern Rockies
to the western Great Lakes early this morning. Embedded within
was a pronounced shortwave over eastern North Dakota and western
Minnesota. Additional smaller perturbations with some convective
augmentation were noted in water vapor imagery shifting east
from the Missouri River Valley, and also lifting from south
central to northeast Iowa. These lower amplitude waves will
continue to foster chances for showers and storms today,
initially greatest coverage north/west of the Quad Cities but
evolving near QC metro to southeast Iowa later this morning into
early PM. Sub-severe gusty winds are possible with outflows,
and with convective augmentation of shortwaves we may have to
also watch for some wake low potential. We could see a period of
decreasing coverage of showers/storms by mid to late afternoon
if timing of the waves holds. This evening/tonight, additional
shortwave energy noted upstream across portions of eastern
Colorado/ Nebraska will shift eastward through the mean trough
axis bringing a renewed increase in shower/storm coverage aided
by vorticity advection and a strengthening 20-30 kt LLJ and
attendant warm/moist advection. Deep layer shear looks marginal
at 20-25 kt 0-6km to preclude an organized severe weather
threat, however given progged steep low level lapse rates and
around 1000-1500 j/kg of CAPE 0-1km we may need to keep an eye
out for some gusty winds potentially near severe especially if
shear can be augmented by the approaching wave to foster more
robust updraft potential. 00z HRRR neural network interestingly
does highlight some very low probabilities of 50+ kt wind gusts
south/west of the Quad Cities 22z-02z, and 00z HREF ensemble max
gusts show potential for 50-60 kt. Low confidence on occurring
but something to monitor for should the kinematic and thermodynamic
environment become conducive. Localized heavy rain amounts of 1
inch or more are possible with any slower moving or repeated storms.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 333 AM CDT Sun Jul 7 2024

We continue with an unsettled/active early week period, as the
positively-tilted mid/upper level trough progresses eastward
toward the western Great Lakes by Tuesday. A series of
shortwaves will continue to traverse the region along the SW to
NE oriented flow aloft. These disturbances coupled with a SW
LLJ and forcing along a slow moving cold front will foster
periodic showers and storms, especially near and east of the
Mississippi River into Tuesday. Locally heavy rains are possible
with any repeated or slow moving activity, while the organized
severe weather threat appears low.

The progression of the broad mid/upper level trough will play
a pivotal role in determining whether or not we see any rain
and potentially gusty winds from the remnants of TC Beryl
Tuesday night into Wednesday. The latest forecast from NHC and
super ensemble mean track would take the remnant low from south
of St Louis to northwest Ohio Wednesday into Thursday. The
surface low tracks from the operational GFS, GEFS mean, and
several members of ECMWF ensemble however, show a track further
north/west, and closer to the western edge of the NHC forecast
cone into northwest Illinois (not something we're used to
seeing!). To try and account for some potential of a more
north/west track we've collaborated with eastern neighboring
offices blending in some CONSAll guidance with NBM to give PoPs
a bit of an increase across far SE portions of the service area
Tuesday night into Wednesday, although staying in the chance
(30-40%) category for now. We'll continue to monitor the track
of Beryl closely in the next 48+ hours, so stay tuned for
updates.

Heading into late next week and next weekend, the ensemble
guidance supports ridging across the Intermountain West and
Mid-Atlantic with weak troughing from the western Great Lakes
to the Lower Mississippi Valley. This will keep some chances
for precipitation, although nothing too widespread/organized and
perhaps more isolated diurnally driven. Temperatures should
remain near normal into late next week, but by next weekend and
just beyond there are some signs that the western ridge /heat
dome/ may try to build toward the region leading to greater
summer heat potential.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1225 PM CDT Sun Jul 7 2024

VFR conditions will largely dominate, but there will be scattered
shra/tsra throughout the TAF period accompanied by MVFR to IFR
conditions (mainly for visibility). Outside of outflow near
storms winds will generally be light from a southerly direction.
The main period where showers and storms appear possible is
during the late evening and overnight hours, after which, a
period of MVFR cigs is more likely (50-70%).

&&

.HYDROLOGY...
Issued at 1225 PM CDT Sun Jul 7 2024

The Mississippi River is currently cresting at and upstream of
Camanche, IA. The crest may take 1 to as much as 3 days to pass.
From Le Claire to Burlington, the respective crests will commence
within the next 1 to 2 days.

Keokuk is now forecast to crest within Moderate Flood category
beginning Friday.  The crest at Gregory Landing is forecast late
Friday into Saturday.

Tributary Rivers:

Heavier rainfall overnight of near an inch upstream of Cedar Rapids
has resulted in a slightly higher forecast for the Cedar River at
Cedar Rapids. The Watch has been upgraded to a Warning for minor
flooding with a forecast crest near 12.2 feet Monday evening.

On the Wapsipinicon River at Dewitt, it is near crest around 11.8
feet.  It is forecast to remain in moderate flooding category
through late on Friday.

On the Cedar River at Conesville, minor flooding will continue. It
will see a secondary crest near 14.6 feet Wednesday night into
Thursday.

The Iowa River at Oakville is seeing high water levels due to
backwater affects from the Mississippi River. It is forecast to
remain near 11.7 or 11.8 feet through midweek and then rise to near
12.1 feet late Thursday into Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

UPDATE...Ervin
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Ervin
HYDROLOGY...14
Hazardous weather outlook, Jul 7, 11:33 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1233 PM CDT Sun Jul 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081745-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1233 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The storm prediction center is forecasting a marginal risk ( level
1 of 5 ) risk for severe storms today, in areas southwest of Cedar
Rapids to Clinton Iowa, to Kewanee Illinois. Scattered
thunderstorms are expected. Lightning will be the main hazard
although isolated strong storms with gusty winds are possible.

The Mississippi River along with portions of the Wapsipinicon,
Cedar and Iowa Rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Several chances for thunderstorms will exist next week. Locally
heavy rainfall is possible, while the threat for severe weather
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the east northeast at around 25 mph.

In the hours before

Special weather statement, Jul 7, 11:38 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1238 PM CDT Sun Jul 7 2024

IAZ098-099-MOZ009-010-071830-
Van Buren IA-Lee IA-Clark MO-Scotland MO-
1238 PM CDT Sun Jul 7 2024

...A strong thunderstorm will impact portions of southern Van Buren,
west central Lee, northwestern Clark and northeastern Scotland
Counties through 130 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Memphis, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Bonaparte, Cantril, Granger, Bentonsport/Vernon, Farmington, Arbela,
Mount Sterling, Anson, Chambersburg, Heath Memorial Conservation
Area, Battle of Athens Campground, Indian Lake Park, Brock, Prospect
Grove, Lake Sugema Campground, and Azen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4042 9212 4058 9222 4078 9181 4053 9166
TIME...MOT...LOC 1738Z 245DEG 16KT 4054 9209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Jul 7, 12:24 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
124 PM CDT Sun Jul 7 2024

IAZ088-089-098-099-ILZ025-MOZ010-071915-
Henderson IL-Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
124 PM CDT Sun Jul 7 2024

...Strong thunderstorms will impact portions of northern Henderson,
southern Henry, central Des Moines, southeastern Van Buren, Lee and
northwestern Clark Counties through 215 PM CDT...

At 124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lowell to 6 miles west of Croton. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, West Burlington, New London, Mediapolis, West Point,
Danville, Donnellson, Salem, Middletown, Franklin, St. Paul, Luray,
New Boston, Pilot Grove, Croton, Lowell, Denmark, Iowa Army
Ammunition Plant, Farmington, and Houghton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4105 9090 4056 9150 4044 9191 4092 9164
TIME...MOT...LOC 1824Z 251DEG 16KT 4084 9147 4057 9180

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DC

The radar

The Quad Cities radar (KDVN), 148 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 7, 12:43 PM CST
Where
Lee County, 2.95 mi SE of Croton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.550, -91.640

A public report of trees uprooted.

Thunderstorm Wind, Lee

When
July 7, 12:52 PM CST
Where
Lee County, 1.05 mi W of Argyle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.530, -91.570

A public report of a mobile home roof partially removed with a carport and shed destroyed. Tree limbs were also down.

Hail, Lee

When
July 7, 12:55 PM CST
Where
Lee County, 1.05 mi W of Argyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -91.570

Thunderstorm Wind, Lee

When
July 7, 12:55 PM CST
Where
Lee County, 1.05 mi W of Argyle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -91.570

A trained spotter reported a four inch diameter tree branch down with several other smaller branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204638, 1204640, 1204637, 1204666.